Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 192, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 1, 2017, 3:59 PM CDT for Lincoln County, South Dakota; Lyon County, Iowa. It was in force for 31 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2017, 3:59 PM CDT (20:59 UTC)
- Expired
- Aug 1, 2017, 4:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lyon County, IA, Lincoln County, SD
The radar
The Sioux Falls radar (KFSD), 21 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 4:04 PM CDT | HAIL 1.25 | 4 S Sioux Falls, SD | REPORT VIA SOCIAL MEDIA. |
| Aug 1, 4:05 PM CDT | HAIL 1 | 4 Sse Sioux Falls, SD | |
| Aug 1, 4:07 PM CDT | HAIL 0.88 | Harrisburg, SD | |
| Aug 1, 4:10 PM CDT | HAIL 1 | Harrisburg, SD | REPORT VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 992 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
759
WUUS53 KFSD 012059
SVRFSD
IAC119-SDC083-012130-
/O.NEW.KFSD.SV.W.0192.170801T2059Z-170801T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
359 PM CDT TUE AUG 1 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Western Lyon County in northwestern Iowa...
Northeastern Lincoln County in southeastern South Dakota...
* Until 430 PM CDT
* At 359 PM CDT, a severe thunderstorm was located over Harrisburg,
or near Sioux Falls, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Harrisburg around 405 PM CDT.
Lake Alvin State Recreation Area around 415 PM CDT.
Worthing around 430 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9677 4350 9653 4326 9644 4326 9680
TIME...MOT...LOC 2059Z 339DEG 11KT 4347 9671
HAIL...1.00IN
WIND...60MPH
$$
Weisser1 follow-up statement
281
WWUS53 KFSD 012110
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
410 PM CDT TUE AUG 1 2017
IAC119-SDC083-012130-
/O.CON.KFSD.SV.W.0192.000000T0000Z-170801T2130Z/
Lyon IA-Lincoln SD-
410 PM CDT TUE AUG 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR WESTERN LYON AND NORTHEASTERN LINCOLN COUNTIES...
At 409 PM CDT, a severe thunderstorm was located over Harrisburg, or
7 miles south of Sioux Falls, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Lake Alvin State Recreation Area around 415 PM CDT.
Worthing around 430 PM CDT.
Over the past 5 to 10 minutes several spots in south Sioux Falls
towards Harrisburg have reported quarter sized hail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9677 4350 9653 4326 9644 4326 9680
TIME...MOT...LOC 2109Z 339DEG 11KT 4344 9669
HAIL...1.00IN
WIND...60MPH
$$
WeisserWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:19 PM CDT, 40 minutes earlier.
Area forecast discussion, Aug 1, 3:19 PM CDT, 40 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 319 PM CDT Tue Aug 1 2017 .SHORT TERM...(This evening through Wednesday) Issued at 318 PM CDT Tue Aug 1 2017 Weak wave pressing across central SD early this afternoon, and have been watching progression of a mini-MCS into areas of west of the James River in advance of this feature. Instability is actually fairly decent with MLCAPE on the order of 2000-2500 J/kg, especially concentrated near the slowly sinking frontal boundary across southwest MN extending through the KFSD area toward south central SD. The problem for existing storm structures is that the overall deep shear is practically non-existent, which means that while initiation to storms gets a strong updraft going, it does not take too long for storms to choke themselves off. However, there is also a healthy amount of DCAPE with around 1000 J/kg, so will have to watch for a damaging wind threat with any briefly organized storms through late afternoon. Should not take long for southward progressing front and the passage of the wave to limit precipitation chances through early evening along the Missouri River, with the remainder of the night likely to feature a light north to northeast wind. At this time, looks like should get enough drying to keep fog from being a widespread threat as winds weaken and start to back toward the east/southeast again late night as stronger complex wave moving into the western Dakotas, with the leading wave moving into western SD and trailing stronger wave into northeast MT. Attention then turns toward these waves moving into the area during the day on Wednesday. Leading wave will approach the western CWA midday, with likely enhancement of clouds, and enough elevated instability to result in at least a scattering of showers/thunderstorms. As one progresses through the day, diurnal heating will become more challenged, and overall instability will not be as strong as today, likely maximizing from 1000-1500 J/kg ahead of the precipitation. Have some concern about clouds/more spotty precipitation with the leading wave perhaps weakening the destabilization potential even more. Deep-layer shear is much greater at 35-45 knots with stronger winds aloft ahead of the frontal boundary, which puts shear/instability in a much more favorable parameter space. Would have to believe that there is at least a lower-end severe weather threat for much of the area, starting early to mid afternoon toward the James River, and continuing into the evening hours as the main convective development pushes eastward. Threat would be primarily wind and some marginal large hail, the latter limited by instability levels. Main increase in div Q forcing comes later in the day along with the approaching jet streak, and should see precipitation become more widespread west of I-29 through the mid to late afternoon. Some areas of heavier rainfall will be possible, but amounts again likely limited by transience of precipitation. .LONG TERM...(Wednesday night through Tuesday) Issued at 318 PM CDT Tue Aug 1 2017 Main concerns in the extended period will be rain and thunderstorms Wednesday night into Thursday morning. Highs on Thursday will also be fairly close to record cold high temperatures. Rain and thunderstorms will move through on Wednesday night and linger into Thursday morning across southwest MN. Shear and instability are nothing to get excited about but an isolated severe thunderstorm will be possible in the evening. Some heavy rainfall will be possible but expecting it to be widespread at this time as the system appears to be fairly progressive and freezing levels are somewhat lower around 11000 feet. By Thursday afternoon the area should be well into the dry slot with pretty chilly air in place. Will be looking at the potential for some record cold high temperatures with highs from the mid 60s to mid 70s. Most record cold highs are in the lower to mid 60s. While Friday will moderate with highs back into the mid and upper 70s another system will pull onto the Plains with an increased threat for rain and thunderstorms Friday night into Saturday. Will maintain the 60 percent to 80 percent chance for rain and thunderstorms. Not planning on a severe threat at this time. After this, from Sunday into Tuesday temperatures should rebound closer to normal with no strong signals for rain and thunderstorms. Highs generally 75 to 85 with lows 55 to 65. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1252 PM CDT Tue Aug 1 2017 Scattered convection will slide through areas mainly west of the mid-James River valley at early afternoon, and become isolated with additional development near a slowly southward sinking frontal boundary by early to mid afternoon mainly near/south of I-90. Much of the night and morning hours should be quiet. There is an outside chance with meek flushing of the moist near-surface air mass that some spotty fog could develop in lower areas near KSUX. Did not place any convection into the KHON TAF toward the end of the forecast time with uncertainty in timing, but prospect for convection will be increasing near the end of the period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Chapman LONG TERM...08 AVIATION...Chapman
Hazardous weather outlook, Aug 1, 4:20 AM CDT, 11 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 420 AM CDT Tue Aug 1 2017 SDZ050-057-058-063-064-020930- Gregory-Brule-Aurora-Charles Mix-Douglas- 420 AM CDT Tue Aug 1 2017 This Hazardous Weather Outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight An isolated severe storm is possible late this afternoon and early evening. The main threat would be straight lines around 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few storms could be severe Wednesday afternoon. The primary threat would be hail up to the size of half dollars and wind gusts around 70 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed today and tonight. SDZ038-039-052>055-059>061-065-068-069-020930- Beadle-Kingsbury-Jerauld-Sanborn-Miner-Lake-Davison-Hanson-McCook- Hutchinson-Bon Homme-Yankton- 420 AM CDT Tue Aug 1 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms could occur this afternoon and evening, mainly south of Interstate 90. Any storm development is not expected to be severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few storms could be severe from mid Wednesday afternoon through early Wednesday evening. The primary threats are hail up to the size of half dollars and 70 mph winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-056-062-066-067-070-071-020930- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Brookings-Moody- Minnehaha-Turner-Lincoln SD-Clay SD-Union- 420 AM CDT Tue Aug 1 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated storms may occur late this afternoon and evening, mainly along and south of Interstate 90. Storm activity is not expected to be severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few storms may be severe late Wednesday afternoon and evening. The primary threats are quarter sized hail and winds up to 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight.
In the hours before
Local storm report, Aug 1, 2:06 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
206 PM CDT TUE AUG 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM TSTM WND GST 18 S PUKWANA 43.52N 99.17W
08/01/2017 E60 MPH BRULE SD TRAINED SPOTTER
&&Local storm report, Aug 1, 3:58 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
358 PM CDT TUE AUG 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND GST 1 E TRIPP 43.22N 97.95W
08/01/2017 E60 MPH HUTCHINSON SD PUBLIC
ALSO 12 INCH IN DIAMETER TREE PUSHED OVER.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 1:49 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix | 41 min |
| Aug 1, 3:26 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 34 min |
| Aug 1, 4:16 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 29 min |
| Aug 1, 4:30 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 30 min |
| Aug 1, 4:44 PM CDT | Severe Thunderstorm Warning | FSD | Osceola | 31 min |
| Aug 1, 5:30 PM CDT | Severe Thunderstorm Warning | FSD | Osceola | 14 min |
| Aug 1, 6:09 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 25 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.